Maggie's

See what's happening in the Community

You are not logged in.   Log In

Meet the team

As well as sharing experiences with our friendly online community, registered members are able to contact our experienced online team. The Centre is staffed during office hours and the online team aim to reply within 24 hours.

Psychologists and experts from other Maggie's Centres and partner organisations also facilitate some group and individual sessions.

Picture of Topic  'Today I am feeling' - managing emotions

Topic

Topic 'Today I am feeling' - managing emotions

Share how you are feeling and swap tips for managing stress with other members and the online team

  • 186 conversations

How long?

Started by Anonymous on 24 February 2016 at 18:58

Having had my final chemotherapy session on Thursday I have found my affect effects (this week) to be more severe than any of my previous ones! I was wondering, on average, how long it takes for the body to start repairing itself and the feelings of being in a constant haze - from both fatigue and heavy headiness - to disappear. Also, symptoms that I haven't had at all during my chemotheraphy treatments have started to affect me quite seriously since my treatment stopped! Has this happened to anyone else?

Comments (1)

Displaying 1 comments

  • Picture of SusieQ
    From SusieQ  
    25 February 2016 at 10:09
    Edited on: 25 February 2016 at 10:11

    Hello,

    You may feel a little demoralised at this point of your treatment, just at the point when you've done so well getting through to the last cycle.

    Many of our online visitors are on chemotherapy, or have finished treatment, so will be interested in your question. I do hope they'll add to this conversation thread with their own experiences, so that we can build up a picture of this stage post treatment which sometimes isn't addressed...

    It's often by the fourth to sixth cycle of chemotherapy that the side effects take longer to recover from, and fatigue becomes a feature. If this was a marathon (and cancer treatment can feel like that sometimes) it can cause a psychological 'low point' because you're feeling the exhausting impact of the treatments, just at the point where you can see the marathon race finish line.

    You've got through the chemotherapy...but it's going to take some weeks/months before you feel your energy levels returning. However, from what you describe, it sounds pretty normal to be completely tired (more than usual) after this last cycle. Obviously, just keep an eye on your temperature as usual for the next few days, as normal post chemotherapy precautions remain.

    People tell me that the worst side effects tend to dwindle by about a month to six weeks post chemotherapy, and then the fatigue levels also gradually reduce. This varies on an individual basis, and can take months...so be kind to yourself...

    I'm aware that you'd really like to hear from other people who have had chemotherapy, so I'll message you privately and we can talk a little more about your specific chemo and side effects...

    ...and I hope today is feeling a little better...

    Warm wishes

    Sue

     

     


Displaying 1 comments


Registered Office: Maggie's, The Stables, Western General Hospital, Crewe Road, Edinburgh EH4 2XU   Registered Charity Number: SC024414
The Maggie Keswick Jencks Cancer Caring Centres Trust is a company limited by guarantee   Company Number: SC162451